Q: I am 13 weeks pregnant. I was constipated for two days, but today I had bad diarrhea. As a result, I developed a super uncomfortable hemorrhoid.

Two over-the-counter medicines didn’t work. The pain was horrible, and the area was both itchy and swollen. I couldn’t take it anymore, so I told my dad about my problem. He said that my grandpa used to apply Vicks VapoRub.

I could hardly believe this, but I figured what the heck. To my surprise, it worked. I feel so much better!

A: Vicks VapoRub is an unorthodox hemorrhoid remedy, but many readers agree with you that it can soothe pain and relieve itching. Others, however, have complained that it produces a feeling of spontaneous combustion in the nether region. One reader described his butt discomfort this way: “Mayday, tail on fire!”

As a result of such comments, we have discouraged use of Vicks on that area of the anatomy. The makers of VapoRub state quite clearly that it is “for external use only” and should not be used “on wounds or damaged skin.”

Q: I’m two years into my second course of alendronate (Fosamax). I thought all I had to think about was to take it once a week first thing, stay upright and not eat for 30 minutes.

Advertising

Recently, after a dental complication, I consulted an orthodontist. There I learned that alendronate and orthodontics don’t go that well together. Tooth movement takes longer and may not be satisfactory.

A: Thank you for the alert. We suspect that many people on this osteoporosis treatment are not aware of this complication. Research conducted on rats confirmed that alendronate interferes with orthodontic tooth movement (American Journal of Orthodontics and Dentofacial Orthopedics, December 2009; Orthodontics & Craniofacial Research, February 2021).

There is another dental concern with osteoporosis medications in this class (bisphosphonates): medication-related osteonecrosis of the jaw. In this condition, bone tissue in the jaw dies. Although rare, it is linked to dental extraction in people taking such drugs (Oral Diseases, Aug. 17, 2021).

Q: Four months ago my HbA1c was 6.9 and glucose 115. I was taking 20 mg simvastatin.

Then my doctor switched me to 40 mg atorvastatin. My HbA1c went to 8.4 and glucose to 120. I have not changed my diet. I am very concerned about this noticeable change in my numbers. How can I control my blood glucose?

A: You have a reason to be concerned. Doctors diagnose Type 2 diabetes when fasting blood glucose reaches 126. You are close, but below that cutoff.

Advertising

Far more alarming, however, is your HbA1c. This blood test indicates blood sugar over several weeks. Anything over 6.5 suggests that blood sugar is out of control.

A study in JAMA Internal Medicine (Oct. 4, 2021) reveals that statin-type cholesterol-lowering drugs can interfere with blood glucose control. If your doctor is clear that a statin is essential, you will need to make some changes in both diet and exercise. Even with that, you may need medication to manage your blood sugar.

You can learn more about drugs that raise glucose, diets that can lower it and medicines to control it in our eGuide to Preventing and Treating Diabetes. This online resource can be found under the Health eGuides tab at www.PeoplesPharmacy.com.